Ann Clin Case Rep | Volume 6, Issue 1 | Case Report | Open Access

Demyelinating Disease after Anti-tumor Necrosis Factor Alfa Treatment

Refah Sayın1*, Muhammed Ertuğrul Güvenç1 and Mehmet Zülküf Önal2

1Department of Neurology, Ufuk University, Turkey
2Department of Neurology, Medicana International Ankara Hospital Neurology, Turkey

*Correspondance to: Refah Sayın 

Fulltext PDF

Abstract

Certolizumab is a Tumor Necrosis Factor alpha (TNF-α) inhibitor. It is a biological medicine used for the treatment of Crohn's disease, Rheumatoid Arthritis (RA), psoriatic arthritis and Ankylosing Spondylitis (AS). Although certolizumab has many reported side effects, neurological side effects are rare. Suicide attempt, mental disorder, delirium, hearing-vision and facial nerve inflammation, epileptic seizure, coordination and/or balance disorder, paralysis, acute inflammatory demyelinating polyneuropathy, Chronic Inflammatory Demyelinating Polyneuropathy (CIDP), peripheral neuropathy and Optic Neuritis (ON) are possible visible effects. Peripheral neuropathy is the most common; Central Nervous System (CNS) and/or medulla spinalis demyelination follows this. While other TNF-α inhibitors (Adalimumab, Infliximab, Etanercept, Golimumab) are used in the treatment of RA, they have been reported to cause demyelinating disease or Guillain-Barre Syndrome (GBS). With certolizumab treatment, the risk of CNS and/or medulla spinalis demyelination or peripheral neuropathy is known and very rare. We aimed to present a case of demyelinating disease secondary to the rare use of certolizumab.

Citation:

Sayın R, Güvenç ME, Önal MZ. Demyelinating Disease after Anti-tumor Necrosis Factor Alfa Treatment. Ann Clin Case Rep. 2021; 6: 2063..

Subscribe to Our Newsletter